New Mexico, 2017

Hail in New Mexico, August 10, 2017

August 10, 2017 · NWS ABQ · 1 event in 1 county or zone

S. continued to support the development of showers and storms with hail and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Abundant moisture and instability in place over New Mexico with more jet energy sliding across the southwest U.S. continued to support the development of showers and storms with hail and heavy rainfall. Storms fired up along the east slopes of the central mountain chain during the early afternoon then moved east across the Interstate 25 corridor into the high plains. The strongest storm impacted the area around Wagon Mound where golf ball size hail was reported. Rainfall amounts between one and two inches were also common with the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 10, 2:10 PM MST, 32 minutes earlier.

Area forecast discussion, Aug 10, 2:10 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
310 PM MDT Thu Aug 10 2017

.SYNOPSIS...
Showers and thunderstorms will become more widespread and active
Friday and through the weekend before some drying pushes into west
central and northwest New Mexico early to mid next week. A few
strong to severe storms with large hail and damaging wind gusts are
most likely late this afternoon and evening over portions of
northeast New Mexico. Locally heavy rain on Friday, which could
result in flash flooding, may be most likely along portions of the
central mountain chain, Northeast and Central Highlands and the East
Central Plains. High temperatures for the next several days will be
near to below average while overnight lows will be near to above
average.

&&

.DISCUSSION...
Sure doesn't seem like the monsoon season with the recent bouts of
severe weather and the ongoing SPC outlook, which still has the
marginal/slight risk area painted over Union, and the majority of
Catron and Harding counties through this evening. Sfc front/outflow
boundary forecast to surge into the northeast, but latest HRRR has
delayed it until 00Z or after. This seems reasonable as convective
development just starting to get frisky over ne NM and over se CO.
Given the placement of forecast rainfall and surface gradient, not
suspecting there will be much of an east wind, if any, into the
middle/lower RGV tonight. May have to watch the southeast tonight,
if the boundary is driven farther south because the inherited
minimal to nil pops were left in that region.

The upslope flow associated with the boundary sets the stage for a
more active Friday/Friday night, and potential for heavy rain over
portions of the central mt chain, Northeast and Central Highlands
and East Central Plains, where theta-e values increase significantly.
Severe storms are not in the outlook though. Did up pops to match
the guidance consensus. The far southeast and far northwest may be
the areas which are least likely to receive decent rainfall. Lowered
high temperatures Friday for parts of the northeast, although did
not go as cool as the MET guidance.

Saturday and Sunday look active also with a rather flat H5 ridge in
place. Another front may impact the northeast Sunday night and again
Monday night. Some drier air may push into west central and
northwest New Mexico next Tuesday/Wednesday to trim rain chances
there. High temperatures the next 7 days will be near to below
average, with lows near to above average.

&&

.FIRE WEATHER...
The mid-level high pressure system will migrate southeastward over
south TX today, allowing a more traditional flow of monsoon moisture
to stream north and northeastward over the forecast area. A couple
of moist back door cold fronts area also expected to dive south
southwestward through the eastern plains: one tonight and the other
Sunday night. An uptick in the coverage and wetness of showers and
thunderstorms is expected to begin Friday, with scattered to
numerous showers and thunderstorms expected each afternoon and
evening through Monday. With PWATs in the 1-1.6 inch range on
Friday, that day should be the wettest day overall, and Monday looks
to be a close second if Sunday night's front comes in wet enough.
With all the moisture and some cool air advection with the fronts,
high temperatures will vary from near normal to several degrees
below normal Friday through Monday. Haines will vary around 3
through this period.  There will also be areas of poor ventilation
Friday and Saturday, but probably some improvement Sunday before
vent rates fall again on Monday.

An upper level trough approaching from the west will steer drier air
into the state from the west and southwest Tuesday through the
middle of the coming work week. The coverage and wetness of
convection will decrease with each day, and there will be a
resulting increase in high temperatures. Ventilation will probably
also improve, though some stubborn pockets of poor may linger over
southwest areas. Haines around 5 are expected across northern areas
Tuesday and Wednesday.

&&

.AVIATION...
18Z TAF CYCLE
The mid-level high pressure system will begin to shift SE of NM today
allowing better moisture and a more traditional monsoon flow to
develop. SCT to ISOLD storms will generally move toward the northeast
around 10-20 mph, except for NMRS cells over the southwest mountains,
and also across the NE corner (where cells should move more toward
the E or SE). Storms across the NE will be capable of large hail and
damaging winds with an ISOLD tornado threat. Cells will probably
cluster this aftn and evening, and an organized line will be possible
across the NE. A back door cold front will push southwestward
through the E plains tonight into Friday morning, allowing low clouds
with IFR and MVFR conditions into the NE quarter of the state.
Greatest confidence in TAF site flight category restriction is at
LVS Friday morning, with less confidence at TCC. Storms will increase
in coverage on Friday with locally heavy rain and wet microbursts
likely.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  61  87  61  88 /  10  20  30  20
Dulce...........................  50  80  50  82 /  10  30  30  40
Cuba............................  55  80  55  79 /  20  50  60  50
Gallup..........................  56  82  56  85 /  20  40  50  30
El Morro........................  52  78  53  79 /  40  50  60  50
Grants..........................  56  81  55  83 /  30  50  60  50
Quemado.........................  59  79  58  83 /  50  40  60  50
Glenwood........................  65  87  66  87 /  40  40  40  40
Chama...........................  49  74  47  77 /  20  40  40  50
Los Alamos......................  60  78  57  78 /  30  50  70  50
Pecos...........................  57  77  56  78 /  30  60  80  50
Cerro/Questa....................  51  73  50  78 /  20  60  50  50
Red River.......................  46  68  45  70 /  30  70  60  60
Angel Fire......................  47  70  47  72 /  30  80  70  50
Taos............................  53  78  53  80 /  20  60  60  50
Mora............................  53  73  52  75 /  40  70  80  50
Espanola........................  56  83  57  86 /  20  50  70  40
Santa Fe........................  58  79  56  80 /  30  60  80  50
Santa Fe Airport................  61  82  59  83 /  20  40  70  40
Albuquerque Foothills...........  65  84  63  85 /  30  40  60  30
Albuquerque Heights.............  68  87  66  86 /  20  30  60  30
Albuquerque Valley..............  63  88  65  88 /  20  30  50  30
Albuquerque West Mesa...........  64  87  63  87 /  20  30  60  30
Los Lunas.......................  65  90  66  89 /  30  20  50  30
Rio Rancho......................  67  87  65  86 /  20  30  60  30
Socorro.........................  68  90  67  89 /  30  20  40  40
Sandia Park/Cedar Crest.........  58  80  57  80 /  40  50  70  30
Tijeras.........................  62  82  61  82 /  40  40  60  30
Moriarty/Estancia...............  56  84  58  83 /  30  40  60  30
Clines Corners..................  57  79  57  81 /  30  40  60  40
Gran Quivira....................  62  83  61  83 /  30  30  40  30
Carrizozo.......................  65  86  65  86 /  20  20  30  30
Ruidoso.........................  58  78  58  77 /  30  20  30  30
Capulin.........................  57  74  56  78 /  60  40  40  40
Raton...........................  59  76  56  82 /  30  40  30  50
Springer........................  57  77  56  81 /  30  50  50  40
Las Vegas.......................  56  74  55  78 /  30  60  70  40
Clayton.........................  61  77  60  82 /  60  30  40  20
Roy.............................  57  76  57  81 /  30  40  60  30
Conchas.........................  62  83  64  87 /  20  30  60  30
Santa Rosa......................  63  85  63  88 /  20  30  50  20
Tucumcari.......................  66  87  67  91 /  20  30  50  20
Clovis..........................  66  88  66  88 /  10  10  20  20
Portales........................  68  89  68  89 /  10  10  20  20
Fort Sumner.....................  66  90  67  90 /  10  10  30  20
Roswell.........................  69  95  69  93 /   0   5  20  20
Picacho.........................  63  87  64  86 /  10  10  20  30
Elk.............................  60  82  61  81 /  10  10  20  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 10, 1:52 AM MST, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
252 AM MDT Thu Aug 10 2017

NMZ501>540-111100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
252 AM MDT Thu Aug 10 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms over the northeast
plains, including Union county. Storms will be capable of producing
large hail, strong downburst winds, frequent lightning, and locally
heavy rainfall. There is a slight risk for flash flooding over north-
eastern New Mexico where locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight risk for flash flooding over portions of north-
central and western NM Friday, including the Sangre de Cristo's,
middle Rio Grande Valley, and the SW mountains. Long duration of
locally heavy rainfall in these areas will be able to produce
localized flash flooding.

A significant moisture surge will produce a large coverage of storms
over NM Friday and through the weekend. This pattern will enhance the
possibility for locally heavy rainfall and the risk for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

In the hours before

Special weather statement, Aug 10, 11:07 AM MST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1207 PM MDT THU AUG 10 2017

NMZ523-533-101830-
Guadalupe County-Central Highlands-
1207 PM MDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GUADALUPE AND EAST
CENTRAL TORRANCE COUNTIES UNTIL 1230 PM MDT...

At 1206 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Vaughn. This storm was nearly stationary.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Vaughn and Duran.

This includes Highway 285 between Mile Markers 194 and 204.

&&

LAT...LON 3435 10518 3435 10521 3443 10541 3466 10536
      3457 10499
TIME...MOT...LOC 1806Z 197DEG 2KT 3448 10529

44
Special weather statement, Aug 10, 2:25 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
325 PM MDT THU AUG 10 2017

NMZ515-528-529-531-532-102200-
Far Northeast Highlands-Eastern San Miguel County-Harding
County-Northeast Highlands-East Slopes Sangre de Cristo Mountains-
325 PM MDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL...WEST
CENTRAL HARDING AND SOUTHEASTERN MORA COUNTIES UNTIL 400 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wagon Mound, moving southeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm along
with penny to nickel size hail.

Locations impacted include...
Wagon Mound.

This includes Interstate 25 between Mile Markers 374 and 388.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3590 10494 3606 10482 3582 10421 3559 10438
TIME...MOT...LOC 2124Z 300DEG 30KT 3595 10480

33

The radar

The Cannon AFB radar (KFDX), 179 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mora

When
August 10, 2:42 PM MST to 2:45 PM MST
Where
Mora County, 7.48 mi SW of Wagon Mound
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.920, -104.800

Hail up to the size of golf balls reported eight miles southwest of Wagon Mound.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707904.